Thursday, August 10, 2006

Weighty matters

Depression is an interesting illness, with a whole bunch of symptoms to choose from. Sometimes it makes you overeat, sometimes it makes you undereat. As a result, my weight has ranged between 99 and 165 pounds.

Right now I'm at 165 and not happy about it. I had a bad depression last August/September, when my insurance decided that I should start taking a generic version of Lithobid. My body disagreed; I started feeling dizzy, shaky, and out of it. After I stopped taking the generic and the lithium left my system, my mood crashed abruptly. I was wretchedly anxious (anxiety and depression are closely linked). I started the brand-name medication again, but until it reached a therapeutic level, I dealt with the anxiety by eating Entenmann's cakes and donuts. Almost a year later, and the weight's sticking.

It's hard to look in the mirror and see a face you don't recognize. To outgrow your shoes as well as your clothes. And to be rejected by men as unattractive. The spike in my cholesterol and triglycerides has my doctor worried, too.

Of course, during my first depression, my weight sank to 99 pounds, and that didn't make me happy either. I was so bony that when I tried on a silk knit turtleneck sweater, my collarbones were clearly visible beneath the fabric. Only time in my life that I've been a size 2, and I wasn't proud of it. Because even seeing double digits on the scale couldn't shake the misery gripping me.

And when my Lithium dose was raised from 600 to 900 milligrams, I lost 30 pounds in less than two months. I needed to lose it; I had gained 30 pounds the year before I started graduate school, because I hated my job and felt rudderless, like I'd never find the career I was meant to pursue. Once I started grad school, and once I started a higher dose of lithium, the weight came off effortlessly. Later my doctor raised my lithium dose even higher, and I felt sick. Dizzy, nauseated, couldn't eat. And I lost even more weight.

Then I got a new doctor, the one I revere, Dr. Jan Roda. The only psychiatrist in NYC whom I'd recommend. It's been a struggle for us to find the right medications, though, because bipolar is an illness of instability. At one point I was taking Risperdal, an atypical antipsychotic that's often prescribed for bipolar. It made me hungry all the time. Even when I could feel my belly was distended with food I'd scarfed down, I'd keep scarfing. And I gained back a lot of the weight I lost. On top of that, the pounds from last year's depression weigh heavily on me.

I've even considered increasing my lithium dose. Temporarily. Just to kick-start a weight loss. But the risk of liver or kidney damage scares me. Even though my overdose didn't damage any of my major organs, I'm afraid to push my luck. Also, the weight you lose by stopping eating clearly comes back to haunt you; I'm living proof.
Copyright (c) 2006 "Ayelet Survivor"

No comments:

Post a Comment